High Wind, Snowy Range
- When
- January 27, 9:00 AM MST to 11:00 AM MST
- Where
- Snowy Range forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Department of Highways
Some wind gusts in excess of 70 mph recorded.
Strong winds blew across Interstate 80 near Arlington, WY with very hazardous travel conditions created from areas of blowing snow.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Strong winds blew across Interstate 80 near Arlington, WY with very hazardous travel conditions created from areas of blowing snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 27, 3:23 AM MST, 5 hours 37 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
323 AM MST SUN JAN 27 2008
.SHORT TERM...TODAY THROUGH MONDAY...
STRONG WINDS WILL BE OVER MAINLY THE WYOMING PART OF THE CWA THROUGH
MONDAY. SNOW WILL BE INCREASING LATE THIS AFTERNOON AND EARLY TONIGHT
WEST OF THE LARAMIE RANGE AND CONTINUE THROUGH MONDAY AND BEYOND.
THE UPPER LEVEL RIDGE AXIS IS OVER THE CWA EARLY THIS MORNING AND WILL
MOVE EAST OF THE CWA THROUGH MIDDAY. DENSE CIRRUS WILL SPREAD OVER
THE CWA DURING THE MORNING BEHIND THE RIDGE AXIS. THROUGH MONDAY THE
MOISTURE WILL INCREASE WITH CLOUDS LOWERING AND SNOW INCREASING OVER
THE WEST PART OF THE CWA. SEVERAL SHORTWAVE TROUGHS AS WELL AS THE
300 MB JET POSITION WILL AID IN PRODUCING THE SNOWFALL TONIGHT AND
MONDAY. AT THE SURFACE...THE SURFACE PRESSURE GRADIENT WILL REMAIN
TIGHT OVER THE CWA. A SURFACE LOW PRESSURE TROUGH WILL EXTEND ACROSS
WESTERN NEBRASKA AND WILL EVENTUALLY BE REPLACED BY A COMPLEX FRONTAL
STRUCTURE OVER THE AREA ON MONDAY. MODELS INDICATE A PACIFIC COLD
FRONT MOVING ACROSS THE CWA MONDAY...WITH A MODIFIED CANADIAN POLAR
FRONT MOVING INTO THE NORTH PART OF THE CWA BY 00Z TUESDAY. WINDS
ALREADY HAVE GUSTED OVER 50 MPH SINCE 06Z OVER THE WIND CORRIDOR
INCLUDING KARL AND KBRX. THE WINDS AT 700 MB WILL BE BETWEEN 50 AND
60 KNOTS THROUGH TONIGHT AND THE KCAG TO KCPR HEIGHT DIFFERENCES WILL
BE AROUND 60 EVEN UNTIL 12Z MONDAY. WILL CONTINUE THE PREVIOUSLY
ISSUED HIGH WIND WARNING AND EXTEND IT TO 12Z MONDAY. CURRENTLY THE
BLOWING SNOW IS NOT AS WIDESPREAD AS THAT OF LAST NIGHT IN CARBON
COUNTY. HOWEVER...WITH THE EXPECTED WINDS AND SNOW STILL TO BE BLOWN
AROUND...WILL ALSO CONTINUE THE BLOWING SNOW ADVISORY FOR THE WEST
PART OF THE CWA AND EXTEND IT TO 12Z TUESDAY. AS FAR AS THE SNOW
GOES...THE WEST PART OF THE CWA AND NAMELY THE SNOWY RANGE WILL SEE
SIGNIFICANT ACCUMULATING SNOW ALONG WITH THE WINDS TONIGHT AND
MONDAY. HPC GUIDANCE YIELDS AROUND A FOOT IN SOME PLACES WITH THE
WINDS PRODUCING BLOWING SNOW. HAVE WENT AHEAD AND ISSUED A WINTER
STORM WATCH FOR TONIGHT AND MONDAY FOR THE SNOWY RANGE WITH 8 TO 13
INCHES NOW IN THE FORECAST DURING THAT TIME. TEMPERATURES WILL BE
MILD TODAY AND THEN COOLER ON MONDAY WITH HEIGHTS LOWERING AND THE
PASSAGE OF THE PACIFIC FRONT.
.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
PROGRESSIVE FLOW WILL PERSIST THROUGH THE EXTENDED PERIOD. NW TO W
UPPER FLOW WILL BE OVER THE AREA MON NIGHT AND TUES AS THE UPPER
TROUGH MOVES TO THE EAST. WILL KEEP A CHANCE OF SNOW IN THE HIGHER
ELEVATIONS OF CARBON COUNTY. FOR WED...THE UPPER FLOW WILL BECOME
SW AS ANOTHER UPPER TROUGH MOVES INTO THE AREA. THE TROUGH AXIS
WILL MOVE INTO THE WY PORTION OF THE FORECAST AREA BY WED NIGHT.
THIS WILL RESULT IN A CHANCE OF SNOW BEGINNING IN THE WEST AND
SPREADING EAST BY EVENING. AREAS OF EAST OF THE LARAMIE RANGE MAY
STAY PRECIP FREE TILL WED NIGHT AS DOWNSLOPE WINDS PERSIST IN THIS
AREA. THU WILL BE MAINLY DRY OUTSIDE OF THE MOUNTAINS AS FLOW ALOFT
AGAIN BECOMES NW AS THE UPPER TROUGH MOVES TO THE EAST. A SURFACE
LEE TROUGH WILL DEVELOP DURING THE DAY...WHICH WILL RESULT IN
INCREASING WIND SPEEDS ACROSS THE AREA. A DISTURBANCE MOVING INTO
THE AREA ON FRI WILL BRING A CHANCE OF SNOW TO AREAS WEST OF THE
LARAMIE RANGE. FOR SAT...AN UPPER TROUGH WILL MOVE ACROSS THE CWA
AND WITH MOIST UPSLOPE FLOW AT THE SURFACE...WILL GO WITH A CHANCE
OF SNOW ACROSS THE WY PORTION OF THE CWA. HIGH TEMPERATURES WILL BE
FROM 5 TO 8 DEGREES BELOW NORMAL TUES THROUGH THUR...AROUND NORMAL
FOR FRI...AND 5 DEGREES BELOW NORMAL FOR SAT.
&&
.AVIATION...SOUTHWEST OR WEST WINDS WILL GUST AS HIGH AS 50 KNOTS
MAINLY WEST OF INTERSTATE 25 THROUGH MUCH OF MONDAY. WINDS UP TO
300 MB ALSO INCREASE TONIGHT AND MONDAY FOR VERY TURBULENT
CONDITIONS. MVFR CEILINGS AND VISIBILITIES WILL RETURN TO THE AREAS
WEST OF THE LARAMIE RANGE TONIGHT AND CONTINUE FOR MONDAY. IFR
CONDITIONS ARE LIKELY AT TIMES AND THE SNOWY RANGE WILL BE OBSCURED.
BUFKIT RAOBS INDICATE THE POSSIBILITY OF MIXED ICING IN THAT AREA
LATE THIS AFTERNOON AND EARLY TONIGHT BEFORE BECOMING MAINLY RIME
ICING.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 5 AM MONDAY FOR MUCH OF THE SOUTHEAST
NEAR THE MOUNTAINS. ZONES 62..64>67.
HIGH WIND WARNING UNTIL 11 PM TONIGHT FOR THE SNOWY RANGE.
ZONE 63.
BLOWING SNOW ADVISORY UNTIL 5 AM MONDAY FOR CARBON COUNTY.
ZONES 61..62.
BLOWING SNOW ADVISORY UNTIL 11 PM FOR THE SNOWY RANGE. ZONE 63.
WINTER STORM WATCH FOR 11 PM TONIGHT THROUGH 11 PM MONDAY NIGHT
FOR THE SNOWY RANGE. ZONE 63.
NE...NONE.
&&
WEILAND/KMDHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 527 AM MST SUN JAN 27 2008 NEZ001>003-019>021-054-055-WYZ059-060-068>070-281230- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-CONVERSE-NIOBRARA-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- 527 AM MST SUN JAN 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ064>067-281230- NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE- 527 AM MST SUN JAN 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING IS IN EFFECT TODAY THROUGH TONIGHT. WEST WINDS WILL BE SUSTAINED AT 30 TO 45 MPH WITH GUSTS TO 60 MPH AT THE LOWER ELEVATIONS AND 70 MPH IN THE MOUNTAINS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ061-062-281230- SOUTHWEST CARBON-NORTH CARBON- 527 AM MST SUN JAN 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING AND A BLOWING SNOW ADVISORY IS IN EFFECT FOR TODAY AND TONIGHT. WEST WINDS WILL BE SUSTAINED AT 30 TO 40 MPH WITH GUSTS TO 60 MPH. THE STRONG WINDS WILL CAUSE AREAS OF BLOWING SNOW WHICH WILL REDUCE VISIBILITIES AND CREATE SLICK ROADS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ063-281230- SNOWY RANGE- 527 AM MST SUN JAN 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING AND A BLOWING SNOW ADVISORY IS IN EFFECT FOR TODAY. A WINTER STORM WATCH IS IN EFFECT FOR THIS EVENING THROUGH MONDAY EVENING. WEST WINDS WILL BE SUSTAINED AT 35 TO 50 MPH TODAY AND WILL CAUSE AREAS OF BLOWING SNOW WHICH WILL REDUCE VISIBILITIES. ROADS WILL BE SLICK AND SNOW-PACKED MAKING TRAVEL HAZARDOUS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A WINTER STORM WATCH IS IN EFFECT THROUGH MONDAY. TOTAL SNOWFALL AMOUNTS BY MONDAY EVENING ARE EXPECTED TO BE FROM 8 TO 14 INCHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SPOTTERS ARE URGED TO CALL IN SNOWFALL REPORTS. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
546 AM MST SUN JAN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM NON-TSTM WND GST ARLINGTON 41.59N 106.21W
01/27/2008 M63 MPH CARBON WY DEPT OF HIGHWAYS
WINDS WERE SUTAINED AT 50 MPH.
0500 AM NON-TSTM WND GST ESTERBROOK 42.41N 105.36W
01/27/2008 E61 MPH CONVERSE WY PARK/FOREST SRVC
0200 AM NON-TSTM WND GST BORDEAUX 41.95N 104.95W
01/27/2008 M52 MPH PLATTE WY DEPT OF HIGHWAYS
WINDS WERE SUSTAINED AT 32 MPH.
&&
MWEILANDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
547 AM MST SUN JAN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 AM NON-TSTM WND GST DEER CREEK 42.83N 105.78W
01/27/2008 M61 MPH CONVERSE WY DEPT OF HIGHWAYS
&&
MWEILAND1 high wind. Local standard time, as filed.
Some wind gusts in excess of 70 mph recorded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, January 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68546.